While vitamins and nutritional supplements are over-the-counter ... if you are on ANY type of medication .... talk to your doctor before taking them (and just pray he/she is up on their pharmacology)! If you're not going to do that, talk to your pharmacist (not the pharmacy helper - ask to talk to a real pharmacist) and let him/her know what medications you are on (all of them) and what vitamins (especially if they are a multi-vitamins with minerals) you want to take.
Some vitamins and minerals can interfere with some medications, either slowing their absorption rate or totally binding to them and causing them to be excreted from the body without being absorbed at all, or only partially!
Going back to something Buckytom said - older people are the ones that are more likely to have problems from "multi-vitamin and mineral" tabs designed for older people,since they are actually more likely to be taking the medications that the vitamins will cause problems with.
Oh - and as for when to take your vitamins ... for the best absorption and least amount of nausea ... take at the end of a meal. This is the same with any medication that says to take with food ... you need the food in the stomach first to buffer the medication. Many older people who take the pills before eating can become so nauseated that they loose their appetite and become malnourished.
"It ain't what you don't know that gets you in trouble. It's what you know for sure that just ain't so." - Mark Twain